South Dakota, 2018Flash Flooding in South Dakota, August 19, 2018
August 19, 2018 · NWS FSD · 6 events in 2 counties and zones
Thunderstorms formed along the fringes of an area of upper-level low pressure drifting across southern Nebraska during the afternoon. Nearly saturated lapse rates through a deep layer promoted heavy rainfall from storms, which drifted northwest across the Sioux Falls metro area late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along the fringes of an area of upper-level low pressure drifting across southern Nebraska during the afternoon. Nearly saturated lapse rates through a deep layer promoted heavy rainfall from storms, which drifted northwest across the Sioux Falls metro area late in the afternoon. Two cells merged across southwest Sioux Falls and produced excessive rainfall along with widespread flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 1:17 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 19, 1:17 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
217 PM CDT Sun Aug 19 2018
.SHORT TERM...(This evening through Monday)
Issued at 216 PM CDT Sun Aug 19 2018
Upper level low pressure was deepening over the Western High Plains
early this afternoon. This was spreading deeper moisture northward
into the area. A more widespread rainfall will struggle a bit to
move northeast into drier air but most locations should see some
rainfall. Some of the heavier rainfall will be near Interstate 29
this afternoon. As low pressure deepens over northwest MO and
southwest IA tonight the more organized area of rain and
thunderstorms should develop across northwest IA. Right now not
expecting any flash flooding issues as the model soundings hinting
that as the low pressure deepens to the south a stronger northeast
flow in the low levels could advect some of that drier air back into
the region and and keep rainfall rates at a moderate to lower end
heavy rate. Will still need to watch out in these areas though as
the environment does support heavier rainfall and if the drier air
is not as deep then heavier rates will be possible.
During the afternoon a few funnel clouds will be possible with
surface to 3 km CAPE values around 175 J/kg and fairly low LFC
heights. With very weak wind shear any funnels that could touch down
would be very brief and difficult if not impossible to detect on
radar.
The effects of the low pressure will be slow to shift east on Monday
and areas east of Interstate 29 may be a bit wet for the morning.
Clouds will also be a bit slower to exit and will limit afternoon
temperatures. Will have the warmest readings in central SD, the mid
70s, while parts of northwest IA and southwest MN may only reach the
upper 60s.
.LONG TERM...(Monday night through Sunday)
Issued at 216 PM CDT Sun Aug 19 2018
With the exception of Thursday night, Monday night through next
weekend looks to be mostly dry. A fast moving system will swing
through on Thursday and could linger into Friday. It's a bit far
out to be too concerned but a few severe storms will be possible
so will be a time frame to watch out for. Otherwise looks like a
warming trend through the period with temperatures at or slightly
above normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Aug 19 2018
Showers and isolated thunderstorms will continue to spread
northward into the area this afternoon, becoming widespread
into the evening hours. Low-end VFR to MVFR conditions are
expected for most of the period. Behind the frontal boundary, MVFR
ceilings are expected to prevail for the remainder of the TAF
period, along with gusty north/northeast winds.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, Aug 19, 3:43 AM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 AM CDT Sun Aug 19 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
443 AM CDT Sun Aug 19 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will gradually expand in coverage today,
becoming more numerous from west to east late today and tonight.
Severe weather is not expected, but pockets of heavy rainfall
could dot the area under slow moving or training showers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and a few thunderstorms will gradually subside on Monday
from west to east. Severe weather is not expected. Overall, the
low pressure system causing the rainfall will likely produce a
widespread average of three quarters, to inch and a half of
rainfall over the area through Monday. However locally heavier
amounts of 2 to 4 inches could certainly occur where showers
would happen to redevelop over the same locations. Therefore stay
alert for possible future statements or warnings once these areas
are refined.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed but rainfall amounts
are welcome.
In the hours before
Special weather statement, Aug 19, 2:28 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
328 PM CDT Sun Aug 19 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ040-055-056-061-062-066-067-071-192230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln SD-Union-
328 PM CDT Sun Aug 19 2018
Scattered thunderstorms forming near the I-29 corridor may
produce brief funnel clouds through sunset. Any funnel clouds that
develop are expected to be weak and are unlikely to touch the
ground. However if you feel your safety is threatened please seek
shelter.
Flash Flood, Lincoln
- When
- August 19, 3:26 PM CST
- Where
- Lincoln County, 2.5 mi SSE of Sioux Falls to 2.3 mi SSE of Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.498, -96.707
Water reported over curb height, with up to a foot of water over the road.
Flash Flood, Minnehaha
- When
- August 19, 3:37 PM CST
- Where
- Minnehaha County, 0.21 mi NW of South Sioux Falls to 0.18 mi SSW of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.522, -96.753
Water flowing quickly down roads and over curbs.
Flash Flood, Lincoln
- When
- August 19, 3:41 PM CST
- Where
- Lincoln County, 2.89 mi SSE of Sioux Falls to 2.95 mi SSE of Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.490, -96.712
Reports and pictures in social media of cars stalled with water partially covering headlights.
Flash Flood, Minnehaha
- When
- August 19, 3:58 PM CST
- Where
- Minnehaha County, 2.16 mi WSW of South Sioux Falls to 2.03 mi WSW of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.513, -96.792
Water over the curb at the intersection of 45th St. and Marion Road.
Flash Flood, Minnehaha
- When
- August 19, 4:00 PM CST
- Where
- Minnehaha County, 2.33 mi W of South Sioux Falls to 2.31 mi W of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 43.525, -96.796
A water rescue was performed on three children who fell out of their kayaks while trying to operate in a flooded drainage channel. No injuries were reported.
Flash Flood, Minnehaha
- When
- August 19, 4:05 PM CST
- Where
- Minnehaha County, 1.37 mi SW of South Sioux Falls to 1.09 mi SW of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 43.508, -96.772
Three cars stalled in water up to headlight depth near 49th Street and Racket Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Hampshire, August 19, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 19, 2018$1.7 million · 2 events
- Tornadoes and Flash Flood in Missouri, August 19 to 20, 2018$176,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, August 19, 2018$65,000 · EF1 · 8 events
- Heavy Rain in Iowa, August 19 to 21, 201868 events
- Hail and Damaging Wind in New Mexico, August 19, 2018$150,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 19 to 20, 2018$80,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Virginia, August 19 to 20, 20181 in hail · 4 events
- Hail and Damaging Winds in North Dakota, August 19, 20181.75 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19 to 20, 20183 events
- Dense Smoke in Idaho, August 19 to 27, 20183 events
- Flash Flood and Heavy Rain in North Carolina, August 19, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780589, 780590, 780593, 780594, 780610, 780596.